Alert archive / Utah / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 26, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 26, 2002, 6:23 PM MDT for Emery County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2002, 6:23 PM MDT (00:23 UTC)
- Expired
- Jul 26, 2002, 7:00 PM MDT
- In force
- 37 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Emery County, UT
The radar
The Grand Junction radar (KGJX), 216 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2500 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 270023 CCA SVRSLC UTC015-270100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 617 PM MDT FRI JUL 26 2002 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EMERY COUNTY IN UTAH * UNTIL 700 PM MDT * AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL EMERY COUNTY...OR ABOUT 35 MILES SOUTH OF PRICE...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL REMAIN OVER RURAL EMERY COUNTY BETWEEN INTERSTATE 70 AND HIGHWAY 6...AND EAST OF HIGHWAY 10. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR SOUTHEAST UTAH. THIS ISSUANCE IS TO CORRECT THE COUNTY SPELLING ABOVE LAT...LON 3914 11098 3899 11088 3915 11024 3945 11049
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:50 PM MDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 26, 3:50 PM MDT, 2 hours 33 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 350 PM MDT FRI JUL 26 2002 .SYNOPSIS...A WEAK FRONTAL SYSTEM WILL LINGER OVER SOUTHERN UTAH THIS EVENING THEN DISSIPATE BY SATURDAY MORNING. A DRY AIRMASS WILL SLOWLY SPREAD ACROSS UTAH THROUGH THE WEEKEND. .DISCUSSION...BUSY WITH SEVERE AND NEAR SEVERE STORMS SO AFTERNOON PACKAGE WILL BE ABOUT AN HOUR OR SO LATE. OBVIOUSLY WILL KEEP QUITE A BIT OF WEATHER OVER SOUTHERN UT THIS EVENING. TREND AFTER THAT IS FOR DRYING AND STABILIZATION OVER THE WEEKEND. WILL KEEP A SLIGHT CHANCE OVER THE MOUNTAINS FROM THE WESTERN UINTAS SOUTH TOMORROW AND ALSO IN THE VALLEYS TO THE EAST OF THOSE ZONES AS THERE SHOULD STILL BE PLENTY OF FLOW TO MOVE THE STORMS OFF THE HIGH TERRAIN. ANOTHER SHORTWAVE MOVES ACROSS THE NORTHERN PORTION OF THE AREA LATE SATURDAY AND WILL PUSH A DRY COLD FRONT INTO THE AREA WITH IT. SUNDAY SHOULD BE THE COOLEST DAY THEN FAIRLY RAPID WARMING AGAIN IN THE EARLY PART OF THE WEEK. MAIN PROBLEM IN THE EXTENDED TIME FRAME IS WHETHER THERE WILL BE ENOUGH TROPICAL MOISTURE DRAWN INTO THE AREA AND IF SO CLOSE ENOUGH TO OUR AREA TO CAUSE PROBLEMS. MRF/AVN LOOK REASONABLE ENOUGH THAT WE WILL GO WITH THAT IDEA BUT IT LOOKS LIKE THE IMPACT WOULD BE PRIMARILY ON OUR EXTREME NORTHERN ZONES. WILL PUT A CHANCE OF THUNDERSTORMS THERE FOR THURSDAY AND ALSO COOL TEMPERATURES OVER THE NORTH FOR THAT DAY BUT STILL KEEP FRIDAY DRY AND ALLOW TEMPERATURES TO REBOUND A BIT. SLC --00 CDC -000 SANDERS .SLC...NONE
In the hours before
Local storm report, Jul 26, 4:34 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY, UT
434 PM MDT FRI JUL 26 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 5 NE VIRGIN UT HEAVY RAIN
07/24/02 WASHINGTON SURVEY OF NORTH CREEK
INDICATED WATER WAS OVER
ITS BANKS. VIRGIN RIVER
DOWN STREAM INCREASED FROM
59 TO 1013 CFS WHEN CREST
REACHED THE RIVER GAGE.
0513 PM CAPITOL REEF NATIONAL PARKUT HEAVY RAIN
07/25/02 WAYNE WATER RUNNING OFF CLIFFS
AND OVER HIGHWAY 24.
0540 PM CAPITOL REEF NATIONAL PARKUT HEAVY RAIN
07/25/02 WAYNE CAPITOL AND GRAND WASHES
RUNNING WITH 2-3 FEET OF
WATER. ONE AUTO ABANDONED
IN FLOODED WASH.
0820 PM MENDON UT TSTORM WIND
07/25/02 CACHE TREES DAMAGED AND SOME
UPROOTED. ROOF DAMAGE.
SEVERE HAIL DAMAGE TO CROPS
AS WELL.
0840 PM WELLSVILLE UT TSTORM WIND
07/25/02 CACHE TRESS DAMAGED AND
UPROOTED. BARN ROOF
PARTIALLY TORN OFF. SEVERE
HAIL DAMAGE TO CROPS.The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:18 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 42 min |
| Jul 27, 1:39 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 21 min |
| Jul 27, 2:01 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 44 min |
| Jul 27, 2:08 PM MDT | Flash Flood Warning | SLC | Emery | 82 min |
| Jul 27, 3:31 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 59 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.